Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 95, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 3, 2009, 8:26 AM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 8:26 AM CDT (13:26 UTC)
- Expired
- May 3, 2009, 9:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Rapides Parish, LA, Vernon Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:01 AM CDT | TSTM WND DMG | Alexandria, LA | LAW ENFORCEMENT REPORTS NUMEROUS TREES AND POWER LINES DOWN ACROSS THE CITY. |
| May 3, 9:04 AM CDT | TSTM WND DMG | Pineville, LA | LAW ENFORCEMENT REPORTS TREES AND POWER LINES DOWN IN PINEVILLE. |
| May 3, 9:05 AM CDT | TSTM WND GST 59 | 8 Ne Pineville, LA | ASOS AT ESLER REGIONAL AIRPORT REPORTED WIND GUST AT 59 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:12 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 031326
SVRLCH
LAC079-115-031415-
/O.NEW.KLCH.SV.W.0095.090503T1326Z-090503T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
826 AM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAPIDES PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...PINEVILLE...HINESTON...GLENMORA...
BOYCE...ALEXANDRIA...
EASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
THIS INCLUDES THE CITY OF PITKIN...
* UNTIL 915 AM CDT
* AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
BOYCE TO 25 MILES WEST OF PITKIN...OR ALONG A LINE EXTENDING FROM
17 MILES NORTHWEST OF BOYCE TO 6 MILES SOUTHWEST OF LEESVILLE...AND
MOVING EAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BOYCE BY 840 AM CDT...
PITKIN BY 845 AM CDT...
HINESTON BY 850 AM CDT...
BALL BY 855 AM CDT...
PINEVILLE AND ALEXANDRIA BY 900 AM CDT...
GLENMORA BY 905 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.
&&
LAT...LON 3138 9265 3146 9227 3100 9230 3100 9243
3091 9255 3089 9316 3133 9300 3148 9274
TIME...MOT...LOC 1326Z 273DEG 55KT 3150 9288 3106 9328
$$
242 follow-up statements
000
WWUS54 KLCH 031343
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
843 AM CDT SUN MAY 3 2009
LAC079-115-031415-
/O.CON.KLCH.SV.W.0095.000000T0000Z-090503T1415Z/
RAPIDES LA-VERNON LA-
843 AM CDT SUN MAY 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EASTERN VERNON AND RAPIDES PARISHES...
AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF BOYCE TO
12 MILES SOUTHWEST OF SIMPSON...MOVING EAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PITKIN...LACAMP AND BOYCE BY 855 AM CDT...
GARDNER BY 900 AM CDT...
UNION HILL...HINESTON AND CALCASIEU BY 905 AM CDT...
PINEVILLE...BALL AND ALEXANDRIA BY 910 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS SABINE AND VERNON PARISHES. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.
&&
LAT...LON 3138 9265 3146 9227 3100 9230 3100 9243
3091 9255 3089 9316 3133 9300 3148 9274
TIME...MOT...LOC 1342Z 268DEG 51KT 3154 9269 3112 9313
$$
SHAMBURGER000
WWUS54 KLCH 031358
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
858 AM CDT SUN MAY 3 2009
LAC079-115-031415-
/O.CON.KLCH.SV.W.0095.000000T0000Z-090503T1415Z/
RAPIDES LA-VERNON LA-
858 AM CDT SUN MAY 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EASTERN VERNON AND RAPIDES PARISHES...
AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF BALL TO
GARDNER TO 14 MILES WEST OF PITKIN...OR ALONG A LINE EXTENDING FROM
15 MILES NORTH OF PINEVILLE TO 10 MILES NORTHEAST OF HINESTON TO 6
MILES SOUTH OF FORT POLK...MOVING EAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PINEVILLE AND ALEXANDRIA BY 905 AM CDT...
PITKIN AND CALCASIEU BY 910 AM CDT...
UNION HILL...FOREST HILL...WOODWORTH AND LECOMPTE BY 915 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS CENTRAL LOUISIANA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.
&&
LAT...LON 3138 9265 3146 9227 3100 9230 3100 9243
3091 9255 3089 9316 3133 9300 3148 9274
TIME...MOT...LOC 1358Z 268DEG 51KT 3154 9232 3123 9261
3096 9315
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:57 AM CDT, 29 minutes earlier.
Area forecast discussion, May 3, 7:57 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 757 AM CDT SUN MAY 3 2009 .UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM. WCN ALREADY OUT. && MARCOTTE && .PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/ AVIATION... STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR WHICH WILL MEAN STRONGER STORMS WILL DEVELOP. BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION. MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND ARA FOR CLOUDS AND SHWRS. PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/ UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND RAPIDES OF WEST CENTRAL LOUISIANA. MARCOTTE PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/ DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING OVER CENTRAL/NORTH CENTRAL TEXAS. FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF 3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW TORNADOES. RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY. EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER COMING TO AN END. REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE EXPECTING TEMPERATURES ABOVE THE NORM. MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF. THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING REESTABLISHED TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 83 70 81 66 86 / 50 60 40 10 10 KBPT 82 67 81 66 86 / 50 40 30 10 10 KAEX 82 64 79 61 86 / 80 60 30 10 10 KLFT 84 70 80 65 87 / 50 60 50 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 3, 4:54 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 454 AM CDT SUN MAY 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 454 AM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE 10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK. SPOTTER ACTIVATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 AM CDT | Severe Thunderstorm Warning | LCH | Vernon | 41 min |
| May 3, 8:59 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 46 min |
| May 3, 9:33 AM CDT | Flash Flood Warning | LCH | Beauregard, Vernon | 117 min |
| May 3, 9:38 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 37 min |
| May 3, 9:50 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 40 min |
| May 3, 10:40 AM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more | 110 min |
| May 3, 11:30 AM CDT | Flash Flood Warning | LCH | Beauregard, Vernon | 3 hr |
| May 3, 11:41 AM CDT | River Flood Warning | LCH | Rapides | 47 hr |
| May 3, 12:31 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 3 more | 119 min |
| May 3, 1:47 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Jefferson Davis, Lafayette, Saint Landry, Saint Martin | 118 min |
| May 3, 2:28 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 3 more | 107 min |
| May 3, 3:44 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 2 hr |
| May 3, 4:18 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more | 3 hr |
| May 3, 5:27 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 18 min |
| May 3, 5:58 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Iberia, Lafayette, Saint Martin, Vermilion | 19 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.